Long-term use of corticosteroids has been correlated with cataract development, especially PSC formation. The development of corticosteroid-induced PSCs is related to the dose and treatment duration. Cataract formation can occur with the use of oral, topical, or inhaled corticosteroids. Treatment with intraocular steroids for retinal neovascularization and inflammation may also result in the development of PSCs, as well as ocular hypertension. The advent of slow-release steroid repositories, including subconjunctival and intravitreal implants, has not altered the risk of adverse ocular effects (eg, intraocular pressure elevation and PSC development) of these medications.
On histological and clinical examination, PSC formation that occurs subsequent to corticosteroid use cannot be distinguished from age-related PSC formation. Some corticosteroid-induced PSCs in children may resolve with cessation of the drug.
Fraunfelder FT, Fraunfelder FW, Chambers WA. Drug-Induced Ocular Side Effects. 7th ed. Saunders; 2015.
Jaffe GJ, Martin D, Callanan D, et al; Fluocinolone Acetonide Uveitis Study Group. Fluocinolone acetonide implant (Retisert) for noninfectious posterior uveitis: thirty-four-week results of a multicenter randomized clinical study. Ophthalmology. 2006;113(6):1020–1027.
Kiernan DF, Mieler WF. The use of intraocular corticosteroids. Expert Opin Pharmacother. 2009;10(15):2511–2525.
Excerpted from BCSC 2020-2021 series: Section 11 - Lens and Cataract. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.